Q and A– Diluting Retin A?

Question:  I’m concerned that  that Retin A Micro .o4% will irritate my skin.  Can I mix it with  my moisturizer before  applying it?

Answer:    I’ve received this type of comment  so frequently I think it deserves a post of its own.  Mixing  Retin A ( aka tretinoin) with a moisturizer immediately reduces its concentration and  impast on the skin.  If you take a pea size dab of  .04% tretinoin with an equal dab of moisturizer, the concentration is now .02%– lower than any other prescription grade  tretinoin.  If there is more moisturizer than tretinoin, then the concentration is even lower  and the action on the skin will be very limited.  Then there is the issue of cost.  Retin A  Micro .04% runs about $300/tube.  If you dilute it to .02%  you will get more  for  your beauty dollar if you buy  .1% Retinol from Skinceuticals which clocks in at $100.

There are tried  and true  methods of reducing  risk of   redness and flaking with tretinoin products.  Start by choosing  a mild cleanser like Cetaphil and  wait  at least 30 minutes between washing your face and applying  tretinoin.  Ease into a tretinoin regimen  by applying it every other night for several weeks gradually working up to an every night routinue.  If redness develops, stick  with using it only three times a week.  Make sure  you avoid  other products that could cause irritation  including microdermabrasion, glycolic acid peels, exfoliating pads or grains and alcohol based toners.  At night  use a  moisturizer like CerVe PM ( which is brimming with ceramides and hyaluronic acid) over tretinoin to prevent irritation.   Commit to using  at least a 30SPF sunscreen  each and every  morning.  Tretinoin increases sensitivity to the sun  and you can get red and flaky even from sunlight through a window.  It will take at least  six weeks to produce a noticable difference.  Don’t be impatient and stick with the program.  I believe that tretinoin is the foundation of a stong anti-aging plan.  What ever else you do, tretinoin will  supply a daily  boost to skin cell growth that refines the surface and boosts collagen production-  all good things.

One final thought.  I also  hear from women  who apply their tretinoin OVER a moisturizer.  Please don’t do that.  Tretinoin is  one of a handful of ingredients that can actually pass throught he layers of the skin to  provide  real benefits to the lower, living layer of the skin.  Applying a moisturizer just blocks access to the skin and inhibits all the good that tretinoin can do.

2 thoughts on “Q and A– Diluting Retin A?

  1. I really enjoy reading your blog. I like to know if you can mix your own triluma at home by blending hydroquinone, retinA and corticord steroid together? What is the right poportion? Thank you.

Leave a Reply

Your email address will not be published. Required fields are marked *